SURF Research Day 2024

To see our schedule with full functionality, like timezone conversion and personal scheduling, please enable JavaScript and go here.
09:15
09:15
45min
Walk-in and registration

Walk-in, registration and a morning coffee & tea

Breaks & networking
Plenary room
10:00
10:00
10min
Opening

Welcome by host Barry Fitzgerald

Opening and closing
Plenary room
10:10
10:10
40min
Responsible AI in Research
Aimee van Wynsberghe

She is speaking as a Keynote at the SURF Research Day to give her vision on responsible AI in the future of research.

AI Advancements
Plenary room
10:50
10:50
10min
SURF Research Support Awards ceremony

SURF Research Support Awards ceremony, presented by the Chairman of the Jury Ron Augustus, CINO at SURF

Research Support Award
Plenary room
11:00
11:00
30min
Morning break

Start building bridges with coffee, tea & cookies

Breaks & networking
Plenary room
11:30
11:30
50min
Can AI be sustainable? A paneldiscussion
Duuk Baten

We are increasingly using AI, which is heavily based on data, data storage, compute, and occasionally (clickwork) labour. How does this fit within a global climate crisis?

AI Advancements
Plenary room
11:30
25min
Creating a metadata catalogue for multiple sensitive datasets: the Connecting Data in Child Development project
Dorien Huijser, Otto Lange, Coosje Veldkamp

We will present a metadata catalogue created for 6 longitudinal child cohort studies in the Netherlands and we will discuss how it was built as a community effort, how the FAIR principles fit in, and how it will sustainably be maintained in the future.

Data Management
Danswerkplaats
11:30
25min
HERACLES - a privacy preserving dataspace for cancer research
Simon Dalmolen

Increasing the availability of data for research in healthcare.

The Future of Computing
Fluor café
11:30
50min
LUMI in The Netherlands
Henk Dreuning, Per Öster

LUMI is a pre-exascale supercomputer and currently the most powerful system in Europe. The Netherlands recently joined the LUMI consortium and SURF will be able to provide Dutch researchers access to LUMI, allowing them to run their scientific applications at unprecedented scale.

High-Performance Computing
Laboratorium
11:30
25min
Open Science + Accessibility = A Winning Formula
Kim Ferguson

Ensuring that the research process is accessible to all is essential and while improvement is intentional, it's not super hard.

Open Science
AV Brothers
11:30
50min
Panel: Making waves in open science education
Sanli Faez

What is the best way to learn open science practices and how might we implement it more widely?

Open Science
Hoog vuur
11:30
25min
Towards sustainable national Full Open Access publishing agreements
Arjan Schalken, Oncko Heldring

UKB and SURF have been unburdening researchers and supporting them to publish in Open Access via Transformative agreements since 2015, and we are now aiming to broaden the scope to also native Open Access publishers, in order to facilitate barrier-free OA publishing with a wider range of publishers.

Open Science
Fluor podium
11:55
11:55
25min
Extending iRods/Yoda to facilitate inter-university collaboration within the GUTS consortium
Eduard Klapwijk

We present the design of a data management system that maximizes intuitive data findability and accessibility while preserving personal data privacy.

Data Management
Danswerkplaats
11:55
25min
SURF Experimental Technologies Platform
Xavier Álvarez Farré

SURF is committed to actively facing future challenges in the field of scientific research and computing with the establishment of the Experimental Technologies Platform (ETP)—an open and collaborative environment where a dedicated team of expert system administrators and advisors foster the assessment of cutting-edge ICT technologies and methodologies. The ETP focuses on optimizing complex workflows, enhancing energy efficiency, and cultivating a vibrant community of researchers and engineers developing emerging techniques. It also stimulates knowledge sharing and dissemination through various means.

High-Performance Computing
Fluor café
11:55
25min
The Research Integrity Journey
Susan Berentsen

Research support is necessary to foster responsible research practices; strengthen the bridge between research support and researchers.

Research Support Award
AV Brothers
11:55
25min
Transparency Check
Rene Bekkers

"Transparency does not guarantee credibility; it guarantees you get the credibility you deserve" (Vazire, 2021)

Open Science
Fluor podium
12:20
12:20
50min
Lunch

Enjoy our vegetarian lunch. We serve sandwiches, soup and a salad.

Breaks & networking
Plenary room
13:10
13:10
50min
Building Bridges between University and UAS research: A Panel discussion
Sarah Coombs, Leon van Ekeren

Join us in building bridges between University and UAS research through discussion. Through this panel discussion we hope to stimulate dialogue and collaboration, and to cultivate mutual understanding between 'fundamental and practice-oriented research'. This is to investigate how we can take concrete steps to improve working together and learning from each other.

Panel members include:
- Daan Andriessen, Lector Onderzoekende Vermogen, HU University of Applied Science
- Ingeborg Meijer, Senior policy advisor Science policy, team EU and International at Ministry Education, Culture and Science Senior researcher CWTS
- Arian Steenbruggen, CvB lid Fontys, Adviescollege Open Science lid
- Marcel Ras, Coordinator Network Research Data Support VU Amsterdam, Chair LDCC Network

Let’s get to know each other better so we can learn from each other and work together.

Open Science
Plenary room
13:10
50min
Challenges of maintaining a community research software package
Erik van Sebille, Rens van de Schoot, Carlos Murilo Romero Rocha, Niket Agrawal, Sara Ramezani

Often a researcher or research group produce a software package that is also useful for their larger community. Others will start using it and contributing to it and it can eventually become an open source sofware package owned and maintained by the community. This transformation is not, however, trivial. How does it happen? When is the software a community package? What are the steps? What are the pitfalls and lessons learned?

Open Science
Hoog vuur
13:10
50min
Collaborating on institutional FAIR-enabling and trustworthy research data repositories
Didi Lamers, Kyle Snyder, Maaike Verburg

Let's exchange knowledge and collaborate on meeting the requirements for FAIR-enabling and trustworthy institutional research data repositories

Data Management
AV Brothers
13:10
25min
Panel Discussion: Ethics and Responsibility in Quantum Technologies
Niels Top, María Palacios Barea

While quantum technologies are still in development, we can and should consider their impacts on future research and education.

The Future of Computing
Laboratorium
13:10
50min
Research Support Awards 2024

The 3 winners of the Research Support Awards 2024 will each talk about their work, tell why their work was nominated and how they are building bridges between researchers and research supporters.

The names of the 3 winners and therefor the 3 speakers, will only be announced at the SURF Research Day 2024.

Research Support Award
Fluor café
13:10
25min
The complete SSH workflow for sharing sensitive data
Lucas van der Meer, Roeland Ordelman

SANE enables the sharing of sensitive data.

Cloud Computing Solutions
Danswerkplaats
13:10
50min
Tools to explore local open source large language models
Erwin Hoogerwoord

Open source large language models and surrounding tools ecosystem have lowered the barriers of entry to easily experiment with LLM/AI models. Workshop for both technical and non-technical researchers and support staff.

AI Advancements
Fluor podium
13:35
13:35
25min
Low-barrier access to cloud computing on ResearchCloud: a case study
Dawa Ometto, Jelle Treep

Cooperation between SURF and institutions via RCCS contracts successfully meets researchers' need for low-barrier cloud computing.

Cloud Computing Solutions
Danswerkplaats
13:35
25min
The Quantum Application Lab
Nicolas Renaud

Real-world applications of quantum computing must be explored to assess the potential of this new technology and drive its development.

The Future of Computing
Laboratorium
14:00
14:00
35min
I-Analyzer: A Digital Text Corpus Tool for All
Mees van Stiphout

We want to discuss the challenges involved with designing, developing, and maintaining a software tool for a very broad range of researchers from various fields researching text data from wildly varying sources, as well as get input from researchers on how to better serve their needs.

Open Science
Catering room
14:00
35min
Open Data Explorer: Bringing Computing to Open Research Data
Serkan Girgin

Don't look further for finding a way to explore contents of research datasets interactively, Open Data Explorer is here to help!

Open Science
Catering room
14:00
35min
Transformative Workshop Delivery through SURF's Cloud-Based Solutions
Aristoteles Kandylas, Vincent Brunst

Different research cloud services can be deployed as reproducible Open Educational Resources in a modern classroom/workshop setting.

Cloud Computing Solutions
Catering room
14:00
35min
Unconference

In the catering and plenary room you can visit and experience inspiring activities like SURF demo's, booths of SURF partners and SURF Lightning talks.

Unconference
Plenary room
14:35
14:35
15min
Afternoon break

Continue to build bridges after the Unconference during the break.

Breaks & networking
Plenary room
14:50
14:50
50min
Building a network for training in AI tools
Reinder Radersma, Monica Rotulo, Carlos Teijeiro Barjas

To accomodate the growing importance of AI in academia, we want to built a network for the development of training materials, and by that promote ethical and responsible use of AI applications.

AI Advancements
Fluor podium
14:50
25min
How do you measure the maturity of your research software?
Deekshitha Kumbla, Dr. Slinger Jansen

Discover the importance of research software in advancing science. Join us for a presentation on how research software engineering is evolving and the challenges organizations face in developing effective research tools. We introduce a solution: the Research Software Project Management- Focus Area Maturity Model. This framework helps organizations measure and improve the maturity of their research software projects there by evaluating its management process.

Open Science
Laboratorium
14:50
50min
Open Access Escape Room
Sarah Coombs

Can you save your research output from Big Tech? Come and find out by joining us for an Open Access Escape Room. You can test a fun and interactive way to introduce Open Access in the process.

Open Science
Hoog Vuur café
14:50
10min
Pecha Kucha 1: Improving the Transparency of Data Access Procedures
Ricarda Braukmann, Deborah Thorpe

We present guidelines for describing data access procedures for restricted access datasets to improve the transparency reuse for sensitive data.

Open Science
Hoog vuur
14:50
50min
Running Machine Learning tasks with DAT (Deployable Analysis environmenT)
Sarah Alidoost, Ou Ku

DAT (Deployable Analysis environmenT): A readily deployable and user-friendly framework enabling researchers to scale up their analysis using high-performance computing systems.

High-Performance Computing
Fluor café
14:50
50min
Shaping the Social Sciences Infrastructure landscape to meet future challenges
Tom Emery

Together with ODISSEI, brainstorm and design the ideal Social Science Infrastructure to foster innovation and tackle tomorrow’s societal challenges.

The Future of Computing
AV Brothers
14:50
50min
What’s behind the Data Management Plan of the future?
Eileen Waegemaekers, Andrew S. Hoffman

To build the Data Management Plan of the future, we must first understand what’s really behind a DMP – socially, organizationally, and technically speaking!

Data Management
Danswerkplaats
15:00
15:00
10min
Pecha Kucha 2: Taxila: training materials, selections, AI augmented scraping
Margriet Miedema

Taxila: "yellow pages" for all training initiatives

Open Science
Hoog vuur
15:10
15:10
10min
Pecha Kucha 3: The Shadow editorial team
Marius Brugman, Jessy de Cooker

How can AI be meaningful applied to journalism?

AI Advancements
Hoog vuur
15:15
15:15
25min
Research software management building blocks to bridge demand and supply
Thomas Pronk, Meron Vermaas, Sam Langton

What building blocks do we need to connect research software, DevOps, and management demands on a local level, with the supply provided by national and international parties?

Open Science
Laboratorium
15:20
15:20
10min
Pecha Kucha 4: Opening a Legacy of Data
Garrett Speed, Maisam M. Dadkan

Recovery, FAIRify and open your institutions' legacy data before the experienced researchers and ICT personnel retire, and equipment disappears.

Data Management
Hoog vuur
15:30
15:30
10min
Pecha Kucha 5: Publinova: The national platform for open applied sciences
Rob Speekenbrink

Publinova is here to help you make your applied research more findable, accessible and visible for your stakeholders.

Open Science
Hoog vuur
15:45
15:45
15min
Closing

Closing of the day and voting of the people's choice for the SURF Research Support Award 2024

Opening and closing
Plenary room
16:00
16:00
40min
EDITH, the virtual human twin. How to build bridges and work together on high computational demands?
Liesbet Geris

Liesbet Geris is the executive director of the Virtual Physiological Human Institute and in that capacity she advocates the use of in silico modeling in healthcare through liaising with the clinical community, the European Commission and Parliament, regulatory agencies (EMA, FDA) and various other stakeholders.

High-Performance Computing
Plenary room
16:45
16:45
75min
Drinks & bites

Come network, talk to your peers and evaluate the day with a drink and a snack!

Breaks & networking
Plenary room